Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 37, NWS Charleston, WV

May 28, 2025Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 28, 2025, 11:06 AM EDT for Harrison County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2025, 11:06 AM EDT (15:06 UTC)
Expired
May 28, 2025, 2:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 140 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 11:45 AM EDTFLASH FLOOD2 W Clarksburg, WVWater rescue along Milford Street.
May 28, 12:15 PM EDTFLASH FLOOD1 Se Nutter Fort, WVElk Avenue in Stonewood flooded. Also flooding in Nutter Fork.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS51 KRLX 281506
FFWRLX
WVC033-281800-
/O.NEW.KRLX.FF.W.0037.250528T1506Z-250528T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1106 AM EDT Wed May 28 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Harrison County in northern West Virginia...

* Until 200 PM EDT.

* At 1106 AM EDT, Doppler radar indicated heavy rain in Clarksburg. 
  Between 2 and 3 inches of rain have fallen since Tuesday, most of 
  it overnight and this morning. The expected rainfall rate is 0.5 
  to 1 inch in 1 hour. Additional rainfall amounts of 0.5 to 1.5 
  inches are possible in the warned area. Flash flooding is already 
  occurring along Good Hope Pike, Davisson Run Road, Philippi Pike 
  and Milford Street in Clarksburg.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clarksburg, Bridgeport, Stonewood, Nutter Fort, Anmoore and 
  Despard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3930 8027 3923 8028 3925 8043 3931 8042

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

TRM
1 follow-up statement
495 
WGUS71 KRLX 281806
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
206 PM EDT Wed May 28 2025

WVC033-281816-
/O.EXP.KRLX.FF.W.0037.000000T0000Z-250528T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
206 PM EDT Wed May 28 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL HARRISON COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3930 8027 3923 8028 3925 8043 3931 8042

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:04 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 28, 9:04 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
904 AM EDT Wed May 28 2025

.SYNOPSIS...
Periods of rain continue today as low pressure moves nearby.
Unsettled weather at times for the remainder of the week,
highlighted by another system Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM Wednesday...
Only minor tweaks needed as forecast is on track.

As of 545 AM Wednesday...

Still seeing some light showers persist at this hour across the
mountains with some heavier showers across NE KY and into Tri-
State Area. A dry slot has developed across the central
lowlands, but more rounds of rain will be moving up from the
southwest in the next couple of hours.

As of 230 AM Wednesday...

Showers and low stratus will be in abundance this morning as a
trough lingers overhead courtesy of a low pressure center just
to our south. Rounds of showers will continue to move through
this morning with some containing heavy rainfall at times.
Higher chances will remain across the eastern mountains though
until the afternoon when the low moves across our area.

A shallow warm sector looks to set up this afternoon with
temperatures hitting the low to mid 70s across the lowlands with
the mountains staying in the 50s and 60s. Convection however
will be limited with cloud cover, poor lapse rates, and a cold
front hot on the heels of the warm front, but isolated
thunderstorms cannot be ruled out in the afternoon where some
clear air sets up. Some small hail could be present if any more
organized storms fire up as FZL is only around 10k-11k feet, and
wet bulb temperatures slightly lower.

Otherwise, a lull will establish itself in the evening with
some west to east clearing as a cold front stations itself over
the area. Expecting low clouds to return Wednesday night though
as the low occludes and pushes off to the north

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 325 AM Wednesday...

Active weather, albeit more isolated and diurnal in nature,
continues on Thursday as elongated troughing seizes residency
over the Great Lakes and Upper Midwest. This plants our
forecast area in enough of a warm sector to give rise to
slightly warmer temperatures and enough instability to produce
afternoon convection along the mountains.

Surface low pressure at the base of the trough begins to slide
into the Ohio Valley on Friday, aiming for our western borders
during the pre-dawn hours. Highest containment of POPs stroll
into the southern coalfields and glide up the higher terrain
throughout the day. Elsewhere, the center of the low will move
over the Ohio River Valley and expand showers and embedded
rumbles of thunder northward to engulf the vast majority of the
region within at least a 50% chance to receive precipitation on
Friday afternoon.

A few trouble spots of high water may be observed on Friday as
heavier rain travels across the area, with an additional inch of
rain anticipated to fall over already saturated soils from
previous days of active weather.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 325 AM Wednesday...

Upper level troughing first noted in the short term period will
continue to churn out rounds of showers and diurnally driven
storms with the help of embedded shortwave energy over the
weekend. Activity on Saturday will sweep in from the west in the
morning and then grow contained to the higher terrain as the
afternoon wears on before fading altogether after sunset.
Temperatures on Saturday are progged to drop below average for
this time of year, plateauing in the 50s for the mountains and
70s in the lower elevations by the peak of the day and tumbling
down into the 40s/50s at night.

The month of June opens up with renewed diurnal activity Sunday
afternoon in response to a diving shortwave coming from the
Great Lakes. Veiled beneath clouds and accompanying showers,
temperatures on Sunday will remain on the cooler side ahead of a
warming trend progged for next week. In similar fashion to
Saturday, precipitation chances will quickly eradicate in
coverage after the loss of daytime heating.

A stout upper level ridge building in from the west will yield
dry weather for Monday through the conclusion of the valid
forecast period. Rising heights with this feature will also
support a warm spell to take hold over Central Appalachia, with
afternoon highs spanning the 70s along the higher terrain and
mid to upper 80s across the lowlands by the middle of next week.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
As of 600 AM Wednesday...

Seeing a mixed bag of conditions early this morning with
showers still floating around the area. MVFR conditions span the
Ohio River River sites and the central lowlands (CRW, HTS, PKB).
Elsewhere, VFR conditions are being reported, but BKW has been
fluctuating between IFR and MVFR most of the night.

Still seeing some light showers across the mountains with some
heavier bands of showers moving across the Tri-State Area.
Rounds of showers will persist through the morning, before a
brief break is expected later in the morning into the afternoon
ahead of another afternoon round. CIGs will be slow to lift in
the morning, but by afternoon VFR is possible across the
central lowlands with the downsloping flow. This trend will
carry into the evening with some additional west to east
clearing in the evening behind a cold front. There is a chance
for isolated thunderstorms in the afternoon as a low pressure
center moves across the area.

Winds will be southeasterly and light through the period with
some occasional gusts up to 15-25kt, especially across the
mountains. There will be a SE to SW shift in the afternoon as a
cold front crosses behind the low pressure center.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Low for ceilings, otherwise medium.

ALTERNATE SCENARIOS: CIGs at CRW/BKW/EKN will vary through the
morning from downslope SE flow. VIS will likely vary with
shower activity. Timing, location and intensity for showers and
thunderstorms could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    M    M    L    M    M    M    M    H
BKW CONSISTENCY  M    M    M    M    H    H    M    M    H    M    M    M
EKN CONSISTENCY  H    H    H    H    M    H    H    H    M    H    H    M
PKB CONSISTENCY  L    M    H    H    H    H    H    H    M    H    H    M
CKB CONSISTENCY  H    H    H    H    M    M    H    M    M    M    M    M

AFTER 12Z THURSDAY...
IFR possible at times with showers and isolated thunderstorms
through Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/LTC
NEAR TERM...SL/LTC
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...LTC
Hazardous weather outlook, May 28, 2:58 AM EDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
258 AM EDT Wed May 28 2025

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290700-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
258 AM EDT Wed May 28 2025

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 28, 10:59 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1059 AM EDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     Rain             2 WSW Bridgeport        39.28N 80.29W
05/28/2025  M2.60 Inch       Harrison           WV   Broadcast Media

            Broadcast media has reported 2.60 inches of
            rain since yesterday. 1.06 inches of that
            total has fallen since 2:30 AM EDT.

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:35 PM EDTFlash Flood WarningRLXHarrison3 hr
May 28, 2:02 PM EDTAreal Flood WarningRLXTaylor3 hr
May 28, 2:06 PM EDTAreal Flood WarningRLXHarrison3 hr
May 28, 3:14 PM EDTAreal Flood WarningRLXHarrison3 hr

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.